Alert archive / Georgia / Areal Flood Warnings in 2013
Areal Flood Warning 9, NWS Atlanta, GA
NWS Atlanta, GA issued this areal flood warning at May 4, 2013, 2:40 PM EDT for 6 counties in Georgia. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2013, 2:40 PM EDT (18:40 UTC)
- Expired
- May 5, 2013, 2:15 PM EDT
- In force
- 24 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Floyd County, GA, Polk County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at May 4, 1:34 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 4, 1:34 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 134 PM EDT SAT MAY 4 2013 .PREV DISCUSSION... /ISSUED 1138 AM EDT SAT MAY 4 2013/ UPDATE... SURFACE ANALYSIS CONTINUES TO INDICATE LOW PRESSURE OVER THE CENTRAL FLORIDA PENINSULA WITH HIGH PRESSURE RIDGING THROUGH MISSISSIPPI AND WESTERN ALABAMA. THE GRADIENT BETWEEN THESE FEATURES CONTINUES TO GENERATE WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS OVER THE NORTHERN TIER AND LOWER VALUES TO THE SOUTH. DESPITE NOT MEETING CRITERIA AREAWIDE...HAVE CHOSEN TO ISSUE WIND ADVISORY FOR ENTIRE CWA GIVEN WET SOIL CONDITIONS AND RECENT REPORTS FORM EMERGENCY MANAGEMENT OF VARIOUS REES DOWN. OTHERWISE...FORECAST IN GOOD SHAPE AND WILL CONTINUE TO MONITOR FOR POSSIBLE INCLUSION OF THUNDER IN THE FORECAST. VERY ISOLATED STRIKES A FEW HOURS AGO BUT NOTHING OF LATE OR OF SIGNIFICANCE ENOUGH TO WARRANT UPDATING AT THIS POINT. DEESE PREV DISCUSSION... /ISSUED 718 AM EDT SAT MAY 4 2013/ SHORT TERM /TODAY THROUGH TONIGHT/... /ISSUED AT 501 AM EDT SAT MAY 4 2013/ LATEST SATELLITE IMAGERY SHOWS A LARGE CUT OFF LOW OVER SW MO/NW AR... WITH ALMOST NIL MOVEMENT EASTWARD NOTED. GFS AND NAM ARE IN GOOD AGREEMENT WITH THIS FEATURE... DRIFTING THE UPPER LOW OVER THE NORTHERN HALF OF MS BY EARLY SUNDAY MORNING. HOWEVER...THEY DIFFER SLIGHTLY WITH MOVEMENT OF THE ASSOCIATED SURFACE FRONT...WITH THE FASTER NAM PUSHING THE SLOW MOVING COLD FRONT INTO WEST GA BY EARLY TO MID AFTERNOON...THEN INTO THE ATLANTA METRO AREA AROUND MIDNIGHT. THE GFS IS ABOUT 3-6 HOURS SLOWER. LIKEWISE... THE NAM IS SLIGHTLY FASTER MOVING AN AREA OF HEAVIER RAIN SHOWERS INTO THE FORECAST AREA. HOWEVER... BOTH AGREE THAT HEAVIER RAINS... CURRENTLY NOTED OVER AL... WILL GRADUALLY PUSH INTO WEST GA BY THIS AFTERNOON...THEN VERY SLOWLY SPREAD INTO THE ATLANTA METRO BY MIDNIGHT OR EARLY SUNDAY MORNING. THIS SLOW MOVEMENT...AND THE CONTINUOUS TRAINING OF LIGHT TO MODERATE RAIN SHOWERS OVER THE SAME AREAS WILL RESULT IN 1.5 TO 2.5 INCHES OF RAINFALL THROUGH TONIGHT. THIS OVER AN ALREADY NEARLY SATURATED GROUND WILL SET THE STAGE FOR POSSIBLE FLOODING. LATEST MODEL QPF'S INDICATE HEAVIER AMOUNTS COULD REACH FURTHER SOUTH... THEREFORE... WE HAVE STRETCHED THE WATCH AREA DOWN TO NEAR A LINE FROM FRANKLIN TO GRIFFIN TO ATHENS WHERE RAINFALL AMOUNTS OF 3.0 TO 4.5 INCHES ARE POSSIBLE THROUGH SUNDAY EVENING. SEE THE LATEST FLOOD WATCH STATEMENT FOR FURTHER DETAILS. EAST WINDS WILL CONTINUE TO GUST TO AROUND 25 MPH THROUGH EARLY AFTERNOON...WHILE SUSTAINED SPEEDS HOLD IN THE 15 TO 20 MPH RANGE. THIS IS JUST UNDER ADVISORY CRITERIA... ALTHOUGH HIGHER GUSTS CAN BE EXPECTED IN THE HIGHER ELEVATIONS OF NORTH GA. WIND SPEEDS AND ASSOCIATED HIGHER GUSTS ARE EXPECTED TO BEGIN DIMINISHING DURING THE AFTERNOON AS THE FRONTAL TROUGH SLIPS INTO THE WESTERN HALF OF THE STATE...THEN PUSHES EASTWARD THROUGH TONIGHT. ALTHOUGH CANNOT COMPLETELY RULE OUT A CLAP OF THUNDER... CURRENT THINKING IS THE AIR MASS IS JUST TOO STABLE AND THE UPPER LOW IS TOO FAR WEST TODAY AND TONIGHT TO WARRANT ANY MENTION OF THUNDER AT THIS TIME. AS FOR TEMPS... CLOUDS AND INVADING SHOWERS WILL HOLD DAYTIME HIGHS FROM THE LOWER 50S WEST TO MAYBE MID TO UPPER 60S FARTHER SOUTHEAST TODAY. THEN AS THE COLD FRONT GRADUALLY PUSHES INTO THE STATE... EXPECT LOWS ACROSS THE WESTERN HALF OF THE STATE TO DIP INTO THE 40S...WHILE THE EASTERN HALF HOLDS IN THE 50S. WENT WITH A MAV AND MET BLEND FOR TEMPS... AND ABOVE GUIDANCE FOR POPS THROUGH TONIGHT. 39 LONG TERM /SUNDAY THROUGH FRIDAY/... /ISSUED AT 501 AM EDT SAT MAY 4 2013/ SHORT TERM HEAVY RAINFALL AND FLOODING CONCERNS CONTINUES TO EVOLVE IN THE EXTENDED PERIODS WITH CONTINUING PRECIP OVER THE AREA THROUGH EARLY WEEK. BY SUNDAY...CUT OFF LOW TRANSITIONS OVER THE STATE BEFORE TREKKING NORTHEASTWARD ALONG THE EAST COAST BY LATE TUESDAY. THE PERSISTENCE OF THE LOW OVER THE AREA WILL KEEP PRECIP OVER THE AREA BEYOND THE WEEKEND AND INTO EARLY WEEK. HAVE GENERALLY GONE WITH LIKELY TO CATEGORICAL POPS THROUGH MONDAY BEFORE TAPERING POPS TO GOOD CHANCE BY EARLY TUESDAY DUE TO UNCERTAINTY WITH THE TRACK OF THE LOW AND POSITION OF THE PRECIP. AS OF NOW...FLOOD WATCH GOES UNTIL 00Z MONDAY /SUNDAY NIGHT/...AND MAY NEED TO BE EXTENDED TO ACCOUNT FOR PRECIP EXPECTED TO CONTINUE INTO MONDAY. HAVE HELD OFF MAKING THAT DECISION FOR NOW...BUT WILL HAVE TO REEVALUATE THROUGH SUNDAY TO DETERMINE IF IT IS NECESSARY. THROUGH TUESDAY MORNING...RAINFALL AMOUNTS OF 3.5 TO 4.5 INCHES ARE POSSIBLE ACROSS NORTH GEORGIA...WITH A BROADER AREA OF 2.5 TO 3.5 EXTENDING SOUTH OF THE METRO ATLANTA AREA...BUT GENERALLY NORTH OF COLUMBUS AND MACON. THESE AMOUNTS ARE SUFFICIENT TO CONTINUE TO SUPPORT FLOODING OF RIVERS AND CREEKS AND ISOLATED SIGNIFICANT FLOODING. AS LOW MOVES UP THE EAST COAST BY MID WEEK...HIGH PRESSURE BRIEFLY ATTEMPTS TO GAIN CONTROL OF THE REGION BEFORE NEXT LOW AND FRONTAL BOUNDARY BRING RAIN CHANCES BACK TO THE STATE. FOR NOW...HAVE OPTED TO GO WITH A DRY FORECAST WEDNESDAY NIGHT THROUGH EARLY FRIDAY MORNING...WITH GENERALLY SLIGHT CHANCE POPS BACK IN THE FORECAST FRIDAY AND INTO THE WEEKEND. IN GENERAL...CLOUDY SKIES WILL PREVAIL THROUGH THE WEEK WITH NEAR NORMAL OR SLIGHTLY BELOW NORMAL TEMPERATURES. 31 && .AVIATION... 18Z UPDATE... FORECAST FOR THE MOST PART CONTINUES TO BE ON TRACK FEATURING -RA TRANSITIONING TO MODERATE SHRA LATER THIS AFTERNOON AS HEAVIER BAND MOVES THROUGH AND THEN ANOTHER EXTENDED PERIOD OF -RA THROUGH THE EARLY MORNING HOURS ON SUN. A FEW TICKS OF LIGHTNING FROM TIME TO TIME ACROSS THE AREA BUT NOTHING SIGNIFICANT ENOUGH YET FOR INCLUSION IN THE TAF. WINDS WILL BE A CHALLENGE GIVEN PLACEMENT OF LOW AND FRONT WITH 3 WIND SHIFTS FORECAST FOR ATL FOR THIS TAF PERIOD. ANOTHER BATCH OF ENHANCED SHRA IS NOW FORECAST TO MOVE THROUGH SUN AFTERNOON AS WELL. //ATL CONFIDENCE...18Z UPDATE... MEDIUM ON CIGS AND WIND SHIFT TIMING. HIGH ON REMAINING ELEMENTS. DEESE && .PRELIMINARY POINT TEMPS/POPS... ATHENS 60 53 65 50 / 100 100 100 50 ATLANTA 58 48 64 49 / 100 100 70 90 BLAIRSVILLE 56 50 57 49 / 100 100 100 80 CARTERSVILLE 58 47 62 50 / 100 100 70 80 COLUMBUS 57 45 71 48 / 100 100 60 50 GAINESVILLE 58 51 59 50 / 100 100 100 70 MACON 65 53 71 49 / 100 100 40 50 ROME 58 47 63 50 / 100 100 70 90 PEACHTREE CITY 58 46 67 48 / 100 100 70 90 VIDALIA 69 59 74 53 / 90 100 60 40 && .FFC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY... BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA... CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP... DADE...DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL... FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK... GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON... HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER... JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...LUMPKIN... MACON...MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY... MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE... OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK... PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING... STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR... TOOMBS...TOWNS...TREUTLEN...TROUP...TWIGGS...UNION...UPSON... WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER... WHITE...WHITFIELD...WILCOX...WILKES...WILKINSON. FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES: BANKS...BARROW...BARTOW...BUTTS...CARROLL...CATOOSA... CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE... DAWSON...DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH... GILMER...GORDON...GWINNETT...HALL...HARALSON...HEARD...HENRY... JACKSON...LUMPKIN...MADISON...MURRAY...NEWTON...NORTH FULTON... OCONEE...PAULDING...PICKENS...POLK...ROCKDALE...SOUTH FULTON... SPALDING...TOWNS...UNION...WALKER...WALTON...WHITE...WHITFIELD. && SHORT TERM...DEESE LONG TERM....01 AVIATION...DEESE
Hazardous weather outlook, May 4, 11:52 AM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1152 AM EDT SAT MAY 4 2013 GAZ001>009-011>016-019>025-027-030>037-041>048-052>058-051600- BANKS-BARROW-BARTOW-BUTTS-CARROLL-CATOOSA-CHATTOOGA-CHEROKEE- CLARKE-CLAYTON-COBB-COWETA-DADE-DAWSON-DEKALB-DOUGLAS-FANNIN- FAYETTE-FLOYD-FORSYTH-GILMER-GORDON-GWINNETT-HALL-HARALSON-HEARD- HENRY-JACKSON-LUMPKIN-MADISON-MURRAY-NEWTON-NORTH FULTON-OCONEE- PAULDING-PICKENS-POLK-ROCKDALE-SOUTH FULTON-SPALDING-TOWNS-UNION- WALKER-WALTON-WHITE-WHITFIELD- 1152 AM EDT SAT MAY 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND PORTIONS OF CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...SIGNIFICANT RAINFALL EXPECTED TO RESULT IN SOME FLOODING ISSUES... ...GUSTY WINDS EXPECTED THIS AFTERNOON AND THIS EVENING... WIDESPREAD SHOWERS WILL PERSIST ACROSS NORTH AND CENTRAL GEORGIA TODAY THROUGH SUNDAY AS A FRONT APPROACHES AND IMPACTS THE AREA. STRENGTHENING PRESSURE GRADIENT AHEAD OF THE FRONT WILL LIKELY RESULT IN STRONGER WINDS ACROSS THE AREA THIS AFTERNOON THROUGH THIS EVENING. WINDS HAVE TO POTENTIAL TO REACH 20 MPH WITH GUSTS TO 35 MPH ESPECIALLY IN THE HIGHER ELEVATIONS. TOTAL RAINFALL AMOUNTS THROUGH MONDAY NIGHT ARE EXPECTED TO RANGE BETWEEN 3.5 AND 4.5 INCHES ACROSS NORTH GEORGIA...WITH A BROADER AREA OF 2.5 TO 3.5 SOUTH OF THE ATLANTA METRO AREA...AND 1-2.5 INCHES ELSEWHERE. WIDESPREAD MINOR FLOODING WITH ISOLATED MODERATE FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL AND NORTH GEORGIA. A FLOOD WATCH HAS BEEN ISSUED FOR AREAS GENERALLY ALONG AND NORTH OF A LINE FROM FRANKLIN...TO GRIFFIN...TO ATHENS. INSTABILITY IS LIMITED WITH THIS SYSTEM...SO NO THUNDERSTORMS ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED WEDNESDAY AND FRIDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF FLOODING AND HEAVY RAINFALL THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA. GAZ038-039-049>051-059>062-066>076-078>086-089>098-102>113-051600- BALDWIN-BIBB-BLECKLEY-CHATTAHOOCHEE-CRAWFORD-CRISP-DODGE-DOOLY- EMANUEL-GLASCOCK-GREENE-HANCOCK-HARRIS-HOUSTON-JASPER-JEFFERSON- JOHNSON-JONES-LAMAR-LAURENS-MACON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MUSCOGEE-OGLETHORPE-PEACH-PIKE-PULASKI-PUTNAM- SCHLEY-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TREUTLEN-TROUP-TWIGGS-UPSON-WARREN-WASHINGTON-WEBSTER-WHEELER- WILCOX-WILKES-WILKINSON- 1152 AM EDT SAT MAY 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND PORTIONS OF NORTH GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...SIGNIFICANT RAINFALL EXPECTED TO RESULT IN SOME FLOODING ISSUES... ...GUSTY WINDS EXPECTED THIS AFTERNOON AND THIS EVENING... WIDESPREAD SHOWERS WILL PERSIST ACROSS NORTH AND CENTRAL GEORGIA TODAY THROUGH SUNDAY AS A FRONT APPROACHES AND IMPACTS THE AREA. STRENGTHENING PRESSURE GRADIENT AHEAD OF THE FRONT WILL LIKELY RESULT IN STRONGER WINDS ACROSS GENERALLY NORTH GEORGIA THIS MORNING. WINDS HAVE TO POTENTIAL TO REACH 20 MPH WITH GUSTS TO 35MPH ESPECIALLY IN THE HIGHER ELEVATIONS. TOTAL RAINFALL AMOUNTS THROUGH MONDAY NIGHT ARE EXPECTED TO RANGE BETWEEN 3.5 AND 4.5 INCHES ACROSS NORTH GEORGIA...WITH A BROADER AREA OF 2.5 TO 3.5 SOUTH OF THE ATLANTA METRO AREA...AND 1-2.5 INCHES ELSEWHERE. WIDESPREAD MINOR FLOODING WITH ISOLATED MODERATE FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL AND NORTH GEORGIA. A FLOOD WATCH HAS BEEN ISSUED FOR AREAS GENERALLY ALONG AND NORTH OF A LINE FROM FRANKLIN...TO GRIFFIN...TO ATHENS. INSTABILITY IS LIMITED WITH THIS SYSTEM...SO NO THUNDERSTORMS ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED WEDNESDAY AND FRIDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF FLOODING AND HEAVY RAINFALL THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Local storm report, May 4, 12:28 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1228 PM EDT SAT MAY 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND DMG TRENTON 34.87N 85.51W
05/04/2013 DADE GA EMERGENCY MNGR
MULTIIPLE TREES WERE BLOWN DOWN AROUND DADE COUNTY
EARLIER THIS MORNING.
&&
GWETZELThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 11:40 AM EDT | Wind Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 8 hr |
| May 4, 11:42 AM EDT | River Flood Warning | FFC | Catoosa | 3 days |
| May 4, 11:42 AM EDT | River Flood Warning | FFC | Dade | 54 hr |
| May 4, 2:56 PM EDT | River Flood Warning | FFC | Gordon, Murray, Whitfield | 5 days |
| May 4, 3:49 PM EDT | River Flood Warning | FFC | Forsyth | 39 hr |
| May 4, 3:49 PM EDT | River Flood Warning | FFC | Forsyth, Fulton | 67 hr |
| May 4, 4:41 PM EDT | Areal Flood Warning | FFC | Bartow, Gordon, Murray, Whitfield | 24 hr |
Nearby
Areal Flood Warnings in Georgia, 2013Every areal flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.